Have you ever looked into a toilet bowl and thought, “Why is my pee green?” it could be due to various causes, from food dyes to side effects. Remember that your urine serves as an important indication of your health; so if there are any changes in color, consistency or frequency with which you urinate, be sure to inform your doctor right away.
The yellowish-orange hue of your urine is caused by a pigment known as urochrome, which naturally occurs in some foods and drinks. It may also be caused by bacterial infection such as a urinary tract infection (UTI).
Blue and other colors in urine are caused by contrast chemicals used during medical exams to make sure what’s happening inside you is visible. Depending on which contrast chemical is employed, your pee may turn green, red, blue or pink.
Some medications can also cause the color of urine to change. Examples include propofol, antidepressant amitriptyline and stomach acid drug cimetidine (Tagamet).
Green pee is typically not cause for alarm; it’s simply a harmless side effect of certain medications or an unexpected result from surgery or certain medical procedures.
When taking medication to treat an ongoing condition such as thyroid disorder, the dyes in that drug may leach into your urine and turn it green or blue. This is a normal side effect and should dissipate once treatment has ended.
Another way to turn your pee green is eating too many colorful foods such as beets, rhubarb or berries. These contain betalains which can alter the hue of your urine.
Dr. Rachel High, DO – a urogynecologist at Houston Methodist’s Center for Restorative Pelvic Medicine – notes that in rare cases a UTI may cause green urine due to bacteria called pyocyanin entering your bloodstream. Although this is an extremely rare occurrence, it could indicate your body has an infection and requires antibiotics for treatment.
Signs of a urinary tract infection (UTI) include pain, fever and frequency with peeing. Your urine’s color can also indicate whether or not you’re dehydrated; so make sure to drink plenty of fluids to stay hydrated and prevent further issues caused by the infection.
Pee that appears brown or rusty can be indicative of porphyria, a genetic disorder that causes red blood cells to break down more rapidly than usual. This inherited condition is typically observed in adults but can also occur in newborns.
It may be indicative of another underlying issue, such as liver disease or cancer. Rusty-colored urine could also indicate porphyria; thus, contact your doctor if the pee is dark-brown and you experience other symptoms like numbness or abdominal pain in addition to this warning sign.
Other causes of green pee include the use of medications like methylene blue or Phenazopyridine, which are prescribed to treat UTIs or bladder irritation. Although these drugs tend to be safe when taken alone, they may alter your urine’s hue when combined with other medicines.